Hail, Grundy
- When
- May 17, 2:44 PM CST to 2:46 PM CST
- Where
- Grundy County, 3 mi E of Morris
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.367, -88.367
Nickel to quarter size hail was reported along Interstate 80.
16 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 1:15 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 215 PM CDT WED MAY 17 2006 .DISCUSSION... FOR AFTERNOON ZONES/GRIDS... PRESENTLY...VIGOROUS UPR VORT N OF LAKE SUP SEEN ON WATER VAPOR SATELLITE IMAGERY. MORNING ANALYSIS INDICATED HUGE HGT FALLS AND VERY COLD AIR AT H5 ACROSS NRN MN/ONTARIO. H5-H7 DELTA T NEAR 20...INDICATING STEEP MID LEVEL LAPSE RATES ACROSS DAKOTAS... MN...ONTARIO ADVECTING SSE. NE IL AND NW IN IN LEFT FRONT REGION OF STRONG UPR LEVEL JET. ONLY THING MISSING IS LOW LEVEL MOISTURE. DEWPOINTS IN LOWER 50S ARE MARGINAL FOR SEVERE WEATHER. AREA OF SHOWERS AND THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING THROUGH THE REGION ATTM. MAIN THREAT WILL BE SMALL TO MODERATE HAIL. CONVECTION SHOULD DIMINISH TO SHOWERS AFTER DARK AND END BY MIDNIGHT. LOOKS LIKE NRN IL/NW IN WILL BE IN SOMEWHAT SUBSIDENT REGIME THU. ALSO DRIER AIR AT SURFACE. HOWEVER...SHOULD BE ENOUGH MORNING INSOLATION...LINGERING LOW LEVEL MOISTURE...AND SUFFICIENTLY COLD ALOFT FOR INSTABILITY CU AND PERHAPS A FEW SHOWERS. NEXT CHANCE OF RAIN APPEARS TO BE SAT NIGHT AS BAROCLINIC ZONE SETS UP BUT NOT MUCH IN THE WAY OF A MID LEVEL WAVE. WILL CONTINUE CHANCE POPS FOR NOW. STRONG UPPER LOW PUSHING INTO THE WEST COAST MAY FINALLY BREAK THE PATTERN AND SHIFT FLATTENING WESTERN US RIDGE INTO MIDWEST NEXT WEEK. IF THIS IS PANS OUT CHICAGO COULD GET FIRST TASTE OF SUMMER WITH TEMPS WELL INTO THE 80S BY WED/THU. HOWEVER SINCE THIS IS THE MODEL WORLD AND NOT THE REAL WORLD...WILL PLAY IT CONSERVATIVE AND TEMPER WARM UP WITH FCST HIGHS AROUND 80 MID WEEK. COULD BE ANOTHER CHANCE OF THUNDERSTORMS BY TUE NIGHT OR WED BUT WOULD LIKE TO SEE ANOTHER MODEL RUN WITH SOME CONSISTENCY BEFORE JUMPING ON PRECIP FORECAST THAT FAR OUT IN FORECAST. ALLSOPP && .AVIATION DISCUSSION REGARDING 18Z TAFS... 104 PM CDT MAIN AVIATION CONCERNS ARE THUNDERSTORM POTENTIAL FOR NEXT SVRL HOURS...ALONG WITH WINDS/WIND SHIFT WITH COLD FROPA THROUGH THIS EVENING. IMPRESSIVE MID LEVEL SHORT WAVE TROUGH DIGGING THROUGH UPPER MIDWEST THIS AFTERNOON...AND WILL CONTINUE TO PROPAGATE SOUTH/SOUTHEASTWARD AND ACROSS FCST AREA THROUGH THIS EVENING. STRONG SYNOPTIC SCALE FORCING INDICATED BOTH IN SATELLITE/PROFILER OBS AND NUMERICAL MODEL FCSTS. THUNDERSTORMS BECOMING INCREASINGLY LIKELY NEXT FEW HOURS AS COMBINATION OF MID/UPPER LVL SPEED MAX APPROACHES...WITH LLVL WAA AND COOLING ALOFT INCREASING INSTABILITY WITH RUC FCST MLCAPES 500-750 J/KG. 0-6 KM BULK SHEAR INCREASING INTO 40-50 KT RANGE THROUGH AFTN SUPPORTS CONVECTIVE ORGANIZATION AND SVR POTENTIAL...ALONG WITH FAIRLY HIGH CONFIDENCE IN TAFS. SVR TSTM WATCH NOW IN EFFECT THROUGH 7 PM CDT FOR ALL TERMINAL SITES. TRW ALREADY DEVELOPING RAPIDLY ACROSS WI VCNTY COLD POOL ALOFT AND REGION OF UPPER DIVERGENCE IN LEFT EXIT REGION OF UPPER JET. THUS HAVE MOVED TSRA TIMING UP AN HOUR OR TWO FROM PREVIOUS FCST INTO 19-20Z TIME FRAME. EXPECT MAIN TSRA THREAT AT TERMINALS TO BE THROUGH LATE AFTN...DIMINISHING RAPIDLY WITH COLD FROPA 22-24Z. SHRA MAY CONTINUE INTO EARLY EVENING AS MID LEVEL TROUGH AXIS MOVES THROUGH...THOUGH SHOULD BE SOUTH OF TERMINALS BY MID EVENING AS SUBSIDENCE BECOMES DOMINANT AND LOW LEVEL INSTABILITY DECREASES WITH SUNSET AND LLVL COOL/DRY ADVECTION. SUBSIDENCE APPEARS STRONG ENOUGH THAT STRAOCU DECK TRAILING FRONT SHOULD SCATTER OUT OVERNIGHT. ANOTHER MORE SHEARED MID LEVEL VORT MAX APPROACHES MID DAY THURSDAY...THOUGH INSTABILITY CONSIDERABLY LESS AND FOR NOW EXPECT PERHAPS JUST BROKEN VFR STRATOCU DECK TO FORM MID/LATE MORNING. FOR WINDS...WESTERLY GRADIENT AHEAD OF APPROACHING COLD FRONT THIS AFTERNOON...WITH POTENTIAL FOR SOME GUSTINESS TO 20 KTS OR SO AT TIMES. APPEARS FROPA WILL OCCUR 22-24Z ACROSS TERMINALS...WITH WINDSHIFT TO NORTH. GRADUAL DECREASE AND SHIFT BACK TO MORE NW EXPECTED LATER THIS EVENING WITH MAIN PRESSURE RISE/ISALLOBARIC GRADIENT PASSING WEST OF FCST AREA ACROSS IOWA. SOME GUSTINESS AGAIN MID/LATE THURS MORNING FROM NW AS LOW LEVELS MIX OUT. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT WED MAY 17 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-180930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT WED MAY 17 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTERNOON AND EVENING. THERE MAY BE SOME ISOLATED SEVERE STORMS DURING THIS PERIOD. LARGE HAIL AND STRONG...DAMAGING WIND ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-180930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CDT WED MAY 17 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTERNOON AND EVENING. THERE MAY BE SOME ISOLATED SEVERE STORMS DURING THIS PERIOD. FREQUENT LIGHTNING...HAIL AND STRONG WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The national radar mosaic for the moment the first event began.
16 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail was reported along Interstate 80.
Quarter size hail at IL 176 and Daryell Road.
Penny size hail reported at Oak Springs Golf Course.
Quarter size hail was reported at Interstate 294 and Milwaukee Road.
Penny size hail was reported at Greenwood and Milwaukee Roads.
Quarter size hail was reported at Belmont and Central.
Quarter size hail reported at Nagle and Northwest Highway.
Penny to nickle size hail was reported at 75th Street and Rickert.
Nickel size hail reported at Naper Blvd and Royce.
Nickel size hail was reported at IL 59 and 127th.
A six inch diameter, 30 foot long tree limb was blown down at 151st Street and Farrel Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511567, 5511568, 5511569, 5511570, 5511571, 5511572, 5511802, 5511803, 5511804, 5511805, 5511806, 5511807, 5511808, 5511809, 5511810, 5511811, 5511812.